South Dakota, 2004

Lightning Strike in South Dakota, May 23, 2004

May 23, 2004 · NWS FSD · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at May 23, 1:36 PM CST, 4 hours 39 minutes earlier.

Area forecast discussion, May 23, 1:36 PM CST, 4 hours 39 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
236 PM CDT SUN MAY 23 2004

.DISCUSSION...
COLD CORE UPPER LOW ENHANCED PRECIPITATION EXITING THE EASTERN CWA
THIS AFTERNOON...WITH LOTS OF CLOUDS IN ITS WAKE. STARTING A GENERAL
DECREASE ACROSS FAR SOUTHWEST CWA...BUT NORTHEAST CWA SHOULD STAY
CLOUDY REST OF THE AFTERNOON. CLOUDS MAY ACTUALLY BE A LITTLE TOUGH
TO ERODE NEXT 24 TO 30 HOURS AS LOW LEVEL FLOW GOES FROM NORTH TO
EAST TO SOUTHEAST. AFTER A WAVE PASSES MONDAY AFTERNOON/EVENING...WE
FINALLY GET SOME DRYING IN THE LOW LEVELS.

AS FOR PRECIPITATION CHANCES...SHOULD SEE PRECIP EXIT EASTERN CWA BY
LATE AFTERNOON...THEN DRY OVERNIGHT. SOME CONCERN ABOUT FOG OVER
EASTERN CWA...ESPECIALLY SOUTHEAST WHERE IT HAS BEEN SO RAINY...BUT
WILL NOT MENTION IN FORECAST AT THIS TIME AS WIDESPREAD DENSE IS NOT
ANTICIPATED.

UPPER WAVE AND RETURN FLOW SHOULD SPREAD A FEW SHOWERS AND
THUNDERSTORMS INTO FAR WESTERN CWA TONIGHT. DECENT THETA-E ADVECTION
AROUND 850MB AND GOOD MID LEVEL FRONTOGENESIS...SO HAVE ADDED SOME
POPS OUT THERE. THIS ENERGY SPREADS EAST DURING THE DAY...WITH
SHOWERS AND A FEW THUNDERSTORMS POSSIBLE EVERYWHERE. FAR SOUTHEAST
CWA COULD HEAT OUT ENOUGH TOMORROW AND WITH LOW LEVEL FRONT CLOSE
BY...MAY SEE A LITTLE SEVERE WEATHER SOUTH AND EAST OF A SIOUX CITY
TO SPENCER LINE.

TUESDAY LOOKS LIKE A CHILLY DAY WITH MOST LOCATIONS ONLY TOPPING OUT
IN THE 60S...THEN WEDNESDAY APPEARS TO BE A GOOD MIXING DAY WITH
WESTERLIES TO THE STRATOSPHERE AND LOW MOISTURE LEVELS. SOME MID
CLOUDS AND WEAK FORCING SETTLE INTO NORTHERN CWA LATE AFTERNOON...SO
WILL HAVE SOME CHANCE FOR SHOWERS THERE.

STILL HANGING ON TO WARMER TEMPERATURES THURSDAY AND WILL GO A
LITTLE ABOVE GUIDANCE.

FOR THE WEEKEND...LOOKING A LITTLE UNSETTLED AS ANOTHER TROUGH SETS
UP OVER THE WEST COAST. WILL HAVE POPS IN FOR FRIDAY THROUGH
SUNDAY...AND NOT STRAY MUCH FROM GUIDANCE WHICH LOOKS REASONABLE.
12Z GFS BRINGS A SEVERE THREAT INTO THE WEEKEND..ESPECIALLY ON
SUNDAY...SO WILL BE A TREND TO WATCH.

&&

.FSD...WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

08
Hazardous weather outlook, May 23, 10:15 AM CST, 8 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1115 AM CDT SUN MAY 23 2004

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-241200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
ISOLATED THUNDERSTORMS WILL TRAVERSE PORTIONS OF NORTHWEST IOWA
SOUTH AND EAST OF A LINE FROM SPENCER TO IDA GROVE VERY EARLY
THIS AFTERNOON. THESE STORMS SHOULD ONLY PRODUCE BRIEF HEAVY
RAINFALL.

LATE TONIGHT...SCATTERED THUNDERSTORMS WILL MOVE INTO AREAS FROM
CHAMBERLAIN TO HURON. SOME OF THESE STORMS COULD PRODUCE SMALL
HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP MONDAY.  SOME OF
THE STORMS COULD BECOME SEVERE MONDAY AFTERNOON AND EVENING
ACROSS NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA.  THE GREATEST THREAT OF SEVERE WEATHER WILL
LIKELY BE SOUTH OF A LINE FROM SPENCER TO SIOUX CITY...WHERE
LARGE HAIL WILL BE THE PRIMARY THREAT.	AN ACTIVE WEATHER PATTERN
WILL CONTINUE LATE IN THE WEEK WITH THUNDERSTORMS EXPECTED AGAIN
BY LATER FRIDAY AND SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, May 23, 4:07 PM CST, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
507 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1135 PM     TSTM WND GST     BATTLE CREEK            42.32N 95.60W
05/22/2004  60 MPH           IDA                IA   TRAINED SPOTTER

&&

JRM
Local storm report, May 23, 5:06 PM CST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
606 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1005 PM     HAIL             6 W LINN GROVE          42.89N 95.36W
05/21/2004  0.75 INCH        BUENA VISTA        IA   PUBLIC

&&

JRM
Local storm report, May 23, 5:39 PM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
639 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1000 PM     TSTM WND DMG     2 SW HOMER              42.30N 96.52W
05/21/2004                   DAKOTA             NE   PUBLIC

            3 INCH DIAMETR TREE LIMBS DOWN.

&&

JRM
Local storm report, May 23, 6:11 PM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
711 PM CDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     2 NW SALIX              42.33N 96.31W
05/21/2004                   WOODBURY           IA   PUBLIC

            3 INCH DIAMTER TREE LIMBS DOWN.

&&

JRM

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Brookings

When
May 23, 6:15 PM CST
Where
Brookings County, Brookings
Reported by
NEWSPAPER
Coordinates
44.370, -96.790 (the zone’s center; the record gives no point)

Lightning struck an electrical cable, cutting off power to 180 Brookings customers for a half hour.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2004Every state in 2004This day in weather historyWarnings in South Dakota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5403324.